Re: irregular heart beats
Re: irregular heart beats
[ Back to Messages
Posted by Maria
on September 03, 2000 at 18:46:29:
In Reply to: Re: irregular heart beats posted by Susan on June 13, 2000 at 17:29:41:
: : I am an active, physically fit woman of 60. Two months ago my heart began acting as tho it wanted to find another place to live. I could see it jumping around the contractions were so violent. It wouldn't hurt, actually it rather tickled. I could feel it rubbing against my ribs when I laid on my left side. I neither smoke, drink, or do the coffee tea thing. I consider myself to be extra healthy. I served in the Peace Corps when 51, mother of 5, grandmother of 7. I can only think this flippy heart of mine is trying to tell me something. I wore the Holter and was diagnosed with "harmless" PVC's.....heck, I always thought that was a pipe of some sort. Now I have it! My job is especially stressful. I work a 75 hour week as a companion. I suffer from sleep deprivation. My episodes are constant. Especially noticable after eating or resting, laying down left side is impossible. I am taking steps to find a position where I will get some respect (Rodney Dangerfield here) I haven't heard the words "thank you" in a year. I hope a different location....sunny, where I can be outside more often to walk, adventure and enjoy will put my little heart at ease and calm it down. I send it extra love and reassure I love it. (It's been broken many times) I am taking Flax Seed Oil and trying to get more sleep. I do not want to be on a Beta Blocker. As I sit here writing this it is trying to jump out of my chest. sometimes I feel if I was standing on my head during an episode it would flop out of my mouth. I see some of you have suffered with this for years and years. God bless you. God bless us all. I too am told it's harmless. with the heart being so important....I wonder if this is true. I have inherited high cholesterol and follow a rather monistic diet for that. I seem to be doing everything right, but My heart is doing the hurdles as we speak...how can that be harmless?? Thanks for the sympathetic ears. The whole earth needs a healing.
: : Dixie ..... : : : : I'm 45 and have had an irregular (arrymithia) heartbeat for years. I'm in pretty good shape, and do a lot of physical activities, i.e. chop wood, ski, etc.
: : : : : : Have been to a cardioligist and wore a "halter moniter". You wear this devise for 24 hr and it records your beat. I had some 290 PVC's.
: : : : : : Told it is benign, but like you, I was concerned about it. Notice it when at rest. And interesting you say it is worse when laying on the left side. I have definely noticed that too. May be because when laying on the right, you reduce the gravity load of the left ventricle (the workhorse chamber of the heart), and /or the heart if further away from the pericardium wall so you just don't notice the the extra or "skipped" beat.
: : : : : : Stress is certianly a factor for me. Also, caffine and alchool intate will affect it.Doc also said simply getting more sleep helps, and it does.
I'm so glad someone else has the same problems as I do. With the same symptoms, I went to my doctor over 2 years ago, and she told me that I was probably stressed out and all I needed was Xanax. I took the Xanax, but the heart still kept on fluttering. I was then told to double up on the meds, which I did, and about 2 days later, I passed out at work, and when I came to, went into a full blown panic attack. I was taken to the ER. The next day, my doctor sent me for an echo-cardiogram, which turned out normal, and I did a 24 hour halter which was also normal. I, assuming they were right, kept on taking the Xanax. About a week later,after realizing that my heart was still doing this flippy floppy thing and I felt as though my chest was going to explode, I again went to see my doctor who blew me off completely. I did soon thereafter seek the advise of a cardiologist. I assured him that during these "attacks" I did not feel that I was under any stress, and that they usually began at night when I went to bed, or during the day when I was just sitting at my kitchen table, or when I was watching TV. He again did a halter, and reassured me that I was having panic attacks. Well, I stopped taking the Xanax, because I was still experiencing the same symptoms with, or without the meds. I lived like this for a year. My insurance changed, and I had to find another doctor. At this point I was glad to seek another doctor's opinion. Well, while I was waiting tosee him, my heart began it's thing, and he caught it on an EKG. Thank God. He said that it was PVC"s and he put me on a beta blocker called nadolol. A few weeks later it seemed to help, but just recently it came back. I saw my doctor, and he increased the dose to 60mg once a day. Now I get this ripley feeling in the right side of my neck, which I have told him about, and he told me that he didn't feel or hear naything. My husband and my daughter have also seen this weird thing pulsating when my heart does it's thing. I don't know what else to do. Who do I go to who will listen? Is this normal???
: : : : : : The thing to be concerned with is if the irregulaity is in rapid succession, i.e. when the heart is quivering in ventricular tachacardia.
: : : : : : If this happens you can save your own life by coughing hard to convert the rythum to normal. Sounds primative but it really works. Another way is to do a carodid massage. That is to firmly apply a downward stroking pressue to one carodid artery in your neck. It fools the body to think the blood pressue is increasing and thus slows the heart rate.
: : : : : : The docs have told me several times, that without other symptoms, such as chest pain, shortness of breath, nauseau, radiating pain down left arm, or dizzyness, the irregular heartbeat is normal and not to worry about it.
: : : : : **************************************************I've had irregular heartbeats for many years. Very scary.Am 45 years old. Someone suggested trying a vitamin...CoQ-10..You can get it basically anywhere. Been taking it for about 3 weeks and I have had some success with it. Cuts down on the skipping problem and if they do start, they quiet down pretty fast. Just an idea. may help someone else out there.
: : : : *************************************************
: : : : My irregularity seems to be getting worse, although it may be related to stress. I just graduated from law school, and am studying for the bar. Alcohol and caffine exacerbate the condition. Exercise seems to help. When it needs to pump hard it seems not to skip. Otherwise it skips probably once every twenty beats. Does anyone know of a medication that works?
: : : Dear Friend,
: : : Most if not all of us with heart skips have tried various medications and other substances including foods, vitamins, minerals, herbs etc. to try to stop them. In my experience sometimes they work and sometimes they don't. I have had success with the beta blockers such as Tenormin and Inderal. Right now I am taking Inderal (Propranalol) and it works if I take it regularly before meals. I only have to take a very small dose of 10mg once or twice a day to help. In the summer I can get by on 5 mg a day or sometimes with none. Tenormin is a beta blocker that primarily affects andrenergic receptors of the heart and does not affect other receptor sites. I don't know why but Inderal seems to be better for me. Its effect is more widespread in the body. I think that maybe it affects anxiety better than the selective Tenormin. Oh, there are occasional breakthroughs with Inderal but for me it does help. I understand that Inderal is more effective on Atrial Premature Contractions than on Ventricular Premature Contractions. Inderal also is useful for performance anxiety so it might help you when you have to go to court. Other medications which have been useful are anxiolytics such as the benzodiazapines. Xanax is an example. I know that Xanax can be helpful for some people but I believe that it should only be used for cases of extreme anxiety. The Selective Serotonin Reuptake Inhibitors (SSRI's) might be helpful. I have taken Prozac, Zoloft, Celexa and others but I have not continued them. These drugs have subtle side effects which I did not like. For example, Prozac, though it helped me to be very verbal, took away my caring about things that I normally would have had empathy with. It also took away some of my interest in sex and decreased my ability to participate in sex as I have prior to the drug. I think that most young men will not like the SSRI's. I am increasingly focusing on medications that help esophageal reflux as I believe that in my case, esophageal reflux is related to the skips. I just started back on Pepcid to control stomach acidity. It seems to have helped before, expecially when I take it regularly for several weeks. This drug can be bought over the counter or it can be obtained in a stronger dosage with a prescription. The prescription is cheaper for me as my insurance will pay for prescription drugs but not over the counter drugs. I could build a case for alcohol and coffee/caffeine causing stomach distress which in turn irritates the nervous system thereby causing heart skips. All the stress you are under are most certainly related too. It's something to think about in your case. Good luck with the bar exam and keep exercising! - Amos
: : :
: Hello, all! I, too, am a member of the premature heartbeat club! (Not voluntarily) It is great to hear of others with the, seemingly, same symptoms as I have had. Although I also have been told by a cardiologist that these PACs are "harmless", I am never quite convinced when I have a number in a row and am not sure that they will stop! I have yet to do a stress test - I'm afraid of what might happen! But that's the next step. So, Dixie and all - you're certainly not alone. Good luck and good health! Susan